Skip to main content
eScholarship
Open Access Publications from the University of California

Hydroxyurea-induced hyperpigmentation with iron deposition

  • Author(s): Lee, Kevin P
  • Vangipuram, Ramya K
  • Klimas, Natasha K
  • Sanyal, Soma
  • Koshelev, Misha V
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

Hydroxyurea is a chemotherapeutic agent that is used in the treatment of various hematological diseases including chronic myelogenous leukemia, polycythemia vera, and sickle cell anemia. Hydroxyurea is also used to treat psoriasis. Drug-induced hyperpigmentation is a known cutaneous side effect of hydroxyurea along with xerosis, dermal ulcers, and dermatomyositis-like eruptions. Hyperpigmentation has been observed in the oral mucosa, nails, and in a generalized or a diffuse pattern. The mechanism of hyperpigmentation related to hydroxyurea is believed to be correlated with increased melanin. Classically, clinical types of diffuse hyperpigmentation owing to iron deposition in the dermis have been associated with minocycline and not with hydroxyurea. We report a novel case in which hydroxyurea hyperpigmentation is associated with iron deposition.

Main Content
Current View